Hi all I would like to highlight some of the issues involved in injecting cortisone inside hip joint. Cortisone is the powerful anti-inflammatory medicine available right now. It is no doubt a life saving medicine. However it got its own side effects, especially when it is injected inside a joint. It is like a double edged sword. It takes away the pain but it slowly cause more damage to the joint. The pain relief is only temporary, may be for few weeks or few months. Cortisone directly cause damage to the articular surface and also since it masks the pain the joint is subjected to more trauma and thereby causing more damage. When the head of femur is damaged and become soft, the chance of getting resurfacing is less. And also cortisone injected joint is more prone for infection due to direct inoculation of micro organism and lowering immunity. Hence this cortisone injection is to be avoided.
For some reason the OS in USA are injecting more cortisone inside the joint. The American patients coming to us for resurfacing invariably had atleast couple of cortisone injections before. This may be because it is FDA and insurance approved
procedure. In other part of world this is practiced very cautiously and rarely. Please avoid getting cortisone into your joint.
Dr.G. Balasubramanian Hip Resurfacing Surgeon India